Poisoning – Acute guidelines for initial management
- Pure benzodiazepine overdoses usually induce a mild to moderate central nervous system depression; deep coma requiring assisted ventilation is rare, and should prompt a search for other toxic substances.
- Close observation and supportive care are the mainstay of management.
- All intentional overdoses require a Mental Health Assessment.
For 24 hour advice, contact Victorian Poisons Information Centre 13 11 26
- Sedation can be prolonged and last up to 36 hours
- Benzodiazepines can be short, intermediate or long acting:
- Short-acting (half-life <12 h) eg. Oxazepam, these do not accumulate with repeated doses, and demonstrate clearance that is largely unaffected by age and liver disease. Although midazolam possesses a short half-life, it has active metabolites that can accumulate with repeated dosing, leading to prolonged sedative effects
- Intermediate-acting (half-life = 12-24 h) eg lorazepam and temazepam
- Long-acting(half-life >24 h) eg Diazepam, these generally have pharmacologically active metabolites, accumulate in tissues after multiple doses, and demonstrate impaired clearance in children with liver disease
- They are rapidly absorbed in the gastrointestinal tract, with peak plasma concentrations occurring 30 to 90 minutes after ingestion
- The metabolism is primarily hepatic. Drugs that interact with CYP enzymes may prolong the half-lives of most Benzodiazepines
- An exception to this is Oxazepam, temazepam, and lorazepam which are directly conjugated.
- Diazepam is excreted mainly (about 70%) unchanged in the urine.
Children requiring assessment
All children with deliberate self-poisoning or significant accidental ingestion, especially younger children and toddlers.
Any symptoms of CNS impairment.
Any child whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.
Red flag features in Red
Intentional overdose or accidental
- Stated or likely dose taken
- Always assume maximum number of missing/unaccounted tablets have been ingested
- Likely time of ingestion
- Immediate or modified-release tablets
- If possible, determine the exact name and tablet strength
- Calculate the maximum possible dose per kg of each drug
Co-ingestants eg paracetamol
- CNS depression
- Neurologic – confusion, dysarthria, nystagmus, lethargy, ataxia, areflexia, hypotonia, seizure
- Respiratory – depression
- Cardiovascular – hypotension
- Metabolic – hypothermia
- Other – withdrawal syndrome, paradoxical reactions (agitation, aggression, hallucinations and combativeness)
Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc.)
Usually none in accidental overdoses.
In intentional overdoses, consider co-ingestion risk, therefore;
- 12 lead ECG
- Paracetamol concentration
Measurement of serum benzodiazepine concentration correlates poorly with clinical findings and will not aid management.
- Standard procedures and supportive care
- If respiratory depression, a concomitant opioid overdose may be present and it is reasonable to administer appropriate doses of parenteral naloxone
- Gastrointestinal decontamination with activated charcoal is contraindicated because of the increased risk of aspiration
- Enhancement of benzodiazepine elimination is not effective and is not recommended
- Flumazenil is contraindicated in intentional overdose (it can precipitate seizures in withdrawal or mixed overdoses)
- Flumazenil may be used in accidental or iatrogenic overdose
- If CNS depression is severe the use of Flumazenil may be considered
- Always discuss with a Toxicologist – call to the Victorian Poisons Information centre on 13 11 26
- The initial dose is 0.01 mg/kg given IV over 15 seconds (maximum dose 0.2 mg)
Ongoing care and monitoring
- Most children with an isolated Benzodiazepine ingestion can be safely discharged if asymptomatic at 4 hours
- Children with persistent signs of intoxication beyond 4 hours should be admitted
Consider consultation with local paediatric team when
Admission should be considered for all children and young people with an intentional overdose.
Consult Victorian Poisons Information Centre 13 11 26 for advice
Consider transfer when
Children with CNS depression requiring airway protection
For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.
Consider discharge when
- Normal GCS after 4 hours observation
- Child able to ambulate
Assessing risk and connecting to community services
Prior to discharge, adolescents who present with deliberate ingestions need a risk assessment regarding the likelihood of further ingestions or other attempts to self-harm.
Assessment of other drug and alcohol use should also be undertaken.
If, after risk assessment, it is deemed safe to discharge a patient from hospital, but ongoing mental health or drug and alcohol needs are identified, the adolescent should be linked with appropriate services (see links below for services in the State of Victoria).
Discharge information and follow-up
Parent Information Sheet: Poisoning prevention for children
Victorian Poisons Information Centre: 13 11 26
Mental Health Services
HEADSPACE: National Youth Mental Health Foundation
Local headspace centres:
CAMHS: Child and Adolescent Mental Health Services
Local services alphabetically by suburb / city
Drug and alcohol services
YoDAA: Victoria's Youth Drug and Alcohol Advice Service
1800 458 685
Last Updated April 2019